PMRGCAuk
7,377 members12,090 posts

Painful thighs update

Thank you ladies for your advice last week on my painful thighs. I upped the pred from 5mg to 10mg five days ago. There has been minimal improvement and I don’t really like being on the double dose now. What do you think I should do please? Go straight back down to 5mg or taper down 1mg at a time daily, or 2.5 mg?

As there has been hardly any improvement, I guess the pain must be something other than PMR (I am wawaiting MRI appointment), although there are two indicators that suggest it is...it is worse in the mornings and gradually improves as the day goes on, and it is bilateral.

My other thought is that 10mg is not enough and, God forbid, I should take 15mg as I did 3.5 years ago.

Any advice you can give me will be gratefully received as I feel in rather a quandary.

Thank you

Zhenya

11 Replies
oldestnewest

Whatever you do Zhenya don't go up any further. Did you speak with your doctor before doubling your dose? Pain in the thighs is not typical PMR pain, especially if you are not experiencing pain in the other main sites e.g. the shoulders and pelvis. As you have only been on the 10mg for a week you could try 7.5 and see how you go. Remember that symptoms as you reduce your prednisolone dose gradually do not necessarily indicate a 'flare' but can be due to steroid withdrawal, or soft tissue damage due to prednisolone that has been previously masked.

2 likes
Reply

Thank you Kate for your valuable advice. My rheumatologist suggested I should go up from 5mg to 6mg. My GP is quite laissez-faire about it and sort of lets me decide what I need, but this is the first time I have increased so much because the 6mg made no difference at all. I will go back to 7.5mg tomorrow. There is a definite pattern to the pain at the back of my thighs...it is bad when I get out of bed and it takes me a couple of hours to become comfortably mobile, but now at 11.30pm the pain is virtually non existent. Strange.

Reply

You may think that thigh pain is not typical PMR pain but it is certainly part of my PMR and always has been! It was the first really obvious thing - before it had been just stiffness and loss of spring in my step. And I have met a lot of people on the forums with thigh pain.

1 like
Reply

Totally agree.

1 like
Reply

Hello, do you take magnesium? I get sore thigh muscles if I forget to take my supplement for a few days. Might be a bit simplistic but worth a try perhaps.

Reply

Thank you for the suggestion. I asked the rheumatologist about taking it as I had read about it on this forum. He said my magnesium levels were normal and therefore it was not necessary to take a supplement. Maybe we need more than normal levels if we have PMR?

Reply

The blood level of magnesium remains normal as it scavenges it from the muscles - by the time your blood level is low you are likely to be very low. It is the first thing that is suggested all over mainland Europe for muscle problems - only when a trial of a supplement hasn't worked do the doctors look further. You can't overdose - it will cause the runs so don't think more is better...

Reply

Thank you

I will buy some magnesium tablets, see what hastens and report back, which may help others with similar problems.

Reply

I have just come empty handed from Holland & Barrett totally befuddled by the different strengths on offer.

How many mg should one take per day please?

Reply

Have you got low back problems? Spasmed muscles in the lower back can irritate nearby nerves and cause referred pain into the upper legs. Maybe some gentle stretching for your hamstrings might help?

Reply

Yes I do have an aching feeling across my bottom, especially when I stand up from sitting or lying down.

Reply

You may also like...